Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

August 13, 2016Armstrong County, Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 13, 2016, 9:20 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 9:20 PM EDT (01:20 UTC)
Expired
Aug 13, 2016, 10:00 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS51 KPBZ 140120
SVRPBZ
PAC005-063-140200-
/O.NEW.KPBZ.SV.W.0101.160814T0120Z-160814T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EAST CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 1000 PM EDT

* AT 920 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
  INDIANA...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...ROSSITER...MARION CENTER...CHERRY TREE...PLUMVILLE...
  GLEN CAMPBELL...ATWOOD...DIXONVILLE...COMMODORE...
  SMICKSBURG AND MAHONING CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4072 7881 4071 7927 4091 7929 4090 7881
      4072 7880
TIME...MOT...LOC 0120Z 264DEG 35KT 4081 7918 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
728 
WWUS51 KPBZ 140134
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 PM EDT SAT AUG 13 2016

PAC005-140144-
/O.CAN.KPBZ.SV.W.0101.000000T0000Z-160814T0200Z/
ARMSTRONG PA-
934 PM EDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ARMSTRONG COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4072 7908 4090 7916 4090 7881 4072 7880
TIME...MOT...LOC 0134Z 264DEG 35KT 4082 7900 

$$

PAC063-140200-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-160814T0200Z/
INDIANA PA-
934 PM EDT SAT AUG 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN INDIANA COUNTY...

AT 934 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
PUNXSUTAWNEY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
ROSSITER...MARION CENTER...CHERRY TREE...GLEN CAMPBELL...
DIXONVILLE AND COMMODORE.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4072 7908 4090 7916 4090 7881 4072 7880
TIME...MOT...LOC 0134Z 264DEG 35KT 4082 7900 

HAIL...<.75IN
WIND...60MPH
 
$$
643 
WWUS51 KPBZ 140155
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 PM EDT SAT AUG 13 2016

PAC063-140204-
/O.EXP.KPBZ.SV.W.0101.000000T0000Z-160814T0200Z/
INDIANA PA-
955 PM EDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIANA COUNTY
WILL EXPIRE AT 1000 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WILL BE MOVING
OUT OF THE AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4072 7908 4090 7916 4090 7881 4072 7880
TIME...MOT...LOC 0153Z 264DEG 35KT 4082 7900 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:59 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 13, 7:59 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
759 PM EDT SAT AUG 13 2016

.SYNOPSIS...
Scattered showers and thunderstorms are expected for the rest of
the weekend as a weakening cold front slowly approaches.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
800 pm update...continue to wrestle with activity that is
developing along a rather extensive outflow boundary the stretches
from just north of Pit airport northeastward into Forest county.
Showers and storms have fired and intensified along this boundary.
The further south the outflow moves, the weaker the storm
development is, likely due to warmer air aloft and a bit more
stable atmosphere. Expect the coverage and intensity of all of the
activity to decrease this evening.

Previous discussion...

Scattered showers and thunderstorms should continue through the
evening with diurnally fueled instability. A period of more
numerous storms are expected north of I 80 as shortwave support
briefly increases across NW PA. The activity is expected to slowly
decrease with waning instability late this evening, though low
chances for showers/storms should continue overnight as another
shortwave approaches in southwest flow. Temperatures should
continue to run 10 to 15 degrees above the seasonal averages.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
More cloud cover is expected as more moisture is transported into
the area in southwest flow on Sunday. With weak shortwave support,
and a weakening surface boundary crossing the region, expect
scattered showers and storms to persist on Sunday. The operational
NAM appears to be an outlier with more widespread rain Sunday.
Looking at water vapor and upper air analysis, the GFS seems to
have a better handle on the approaching shortwave, and therefore
went with scattered wording in the forecast.

The surface boundary is progged to eventually dissipate by Monday
as weak ridging builds over the region. This should keep
unmentionable slight to low chance pops across the region.
Increasing moisture and shortwave support in southwest flow should
result in increasing shower and storm chances again by Tuesday.
Temperatures should return to reading closer to, but still above,
seasonal averages.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper trough should maintain shower and thunderstorm chances
through mid week before weak ridging builds across the
Northeastern CONUS late in the week and the beginning of the
weekend, returning mainly dry weather to the forecast.
Temperatures should average a few degrees above the seasonal
averages.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
General VFR with scattered to isolated showers or thunderstorms
late afternoon and evening. A front is now nearly stationary
across the lower Great Lakes, and looks to move little into
Sunday. Early morning stratus in moist low levels may bring a
period of MVFR.

Winds will be southwest generally under 10 KTs.

.OUTLOOK /SATURDAY NIGHT THROUGH THURSDAY/...
Some restrictions possible Sunday afternoon and evening as a
front slowly sags south. Otherwise general VFR with isolated to
scattered diurnal showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 13, 4:22 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT SAT AUG 13 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
422 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE IN THUNDERSTORMS THIS
WEEKEND...WHICH COULD RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 8:38 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 NE NEW MANCHESTER     40.56N  80.54W
08/13/2016                   HANCOCK            WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1601756

XX
Local storm report, Aug 13, 8:46 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     SUMMERVILLE             41.12N  79.19W
08/13/2016                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN

0820 PM     TSTM WND DMG     RICHARDSVILLE           41.24N  79.01W
08/13/2016                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN

0820 PM     TSTM WND DMG     2 N SUMMERVILLE         41.15N  79.19W
08/13/2016                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER PBZ1601757
EVENT NUMBER PBZ1601758
EVENT NUMBER PBZ1601759

XX
Special weather statement, Aug 13, 8:46 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT SAT AUG 13 2016

PAZ022-140130-
ARMSTRONG-
846 PM EDT SAT AUG 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARMSTRONG COUNTY...

AT 845 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WEST KITTANNING TO NATRONA HEIGHTS.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VANDERGRIFT...KITTANNING...APOLLO...FORD CITY...LEECHBURG...WEST
KITTANNING...NORTH APOLLO...WEST LEECHBURG...ORCHARD HILLS...RURAL
VALLEY...OKLAHOMA...EAST VANDERGRIFT...DAYTON...HYDE PARK...NORTH
VANDERGRIFT...WEST HILLS...HAWTHORN...MANORVILLE...FORD CLIFF AND
ELDERTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4074 7926 4072 7927 4055 7943 4058 7957
      4059 7957 4060 7955 4060 7958 4062 7959
      4063 7958 4062 7961 4064 7961 4067 7965
      4095 7960 4100 7938 4097 7938 4100 7937
      4100 7932 4103 7922 4077 7922
TIME...MOT...LOC 0045Z 270DEG 26KT 4087 7962 4061 7972

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:26 PM EDTSevere Thunderstorm WarningPBZJefferson34 min
Aug 13, 8:36 PM EDTAreal Flood AdvisoryPBZForest, Venango3 hr
Aug 13, 8:46 PM EDTSpecial Weather StatementPBZArmstrong44 min
Aug 14, 2:56 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Aug 14, 3:31 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington, Westmoreland119 min
Aug 14, 3:52 PM EDTFlash Flood WarningPBZFayette, Greene, Washington, Westmoreland2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.